Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Dec 24, 2020, 7:12 PM EST for Hillsborough County, Pinellas County, Florida. It was in force for 18 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2020, 7:12 PM EST (00:12 UTC)
- Expired
- Dec 24, 2020, 7:30 PM EST
- In force
- 18 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hillsborough County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 32 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 7:16 PM EST | TSTM WND DMG | 2 Sw Highpoint, FL | REPORT RECEIVED OF STRUCTURE COLLAPSE ALONG ULMERTON RD. TIME ESTIMATED FROM RADAR. |
| Dec 24, 7:16 PM EST | TSTM WND DMG | 2 Sw Highpoint, FL | UPDATES PREVIOUS TSTM WND DMG REPORT FROM 2 SW HIGHPOINT ALONG ULMERTON RD. REPORTS RECEIVED OF MULTIPLE STRUCTURES COLLAPSED AT RANCHERO VILLAGE MOBILE HOME PARK, WITH PICTURES OF DAMAGE VIA SOCIAL MEDIA. NO INJURIES REPORTED AT THIS TIME. TIME ESTIMATED FROM |
| Dec 24, 7:35 PM EST | MARINE TSTM WIND 43 | 2 Ene Saint Petersburg, FL | CORRECTS TIME OF PREVIOUS MARINE TSTM WIND REPORT FROM 2 ENE SAINT PETERSBURG. ASOS STATION KSPG ST PETERS ALBERT WHITTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 0.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted.
408
WUUS52 KTBW 250012
SVRTBW
FLC057-103-250030-
/O.NEW.KTBW.SV.W.0049.201225T0012Z-201225T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
712 PM EST Thu Dec 24 2020
The National Weather Service in Ruskin has issued a
* Severe Thunderstorm Warning for...
Central and Southern Pinellas County in west central Florida...
Southwestern Hillsborough County in west central Florida...
* Until 730 PM EST.
* At 711 PM EST, severe thunderstorms were located along a line
extending from near Largo to 9 miles west of Fort Desoto Park,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Fort Desoto Park, Saint Petersburg, St. Petersburg, St.
Pete Beach, Bay Pines, South Highpoint, Tierra Verde, Gandy,
Feather Sound, West And East Lealman, Ridgecrest, Harbor Bluffs,
Gulfport, Treasure Island and Kenneth City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2795 8280 2791 8255 2774 8258 2758 8266
2755 8272 2756 8279 2778 8288
TIME...MOT...LOC 0011Z 280DEG 37KT 2788 8276 2763 8287
HAIL...<.75IN
WIND...60MPH
$$
TBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:19 PM EST, 4 hours 53 minutes earlier.
Area forecast discussion, Dec 24, 2:19 PM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
219 PM EST Thu Dec 24 2020
.DISCUSSION...
A highly amplified upper pattern has set up over the CONUS. Upper
ridging has shifted to the central Atlantic while significant deep
troughing digs southward through the Mississippi River Valley and
into the western Gulf of Mexico. A closed upper low develops in the
base of this trough near Missouri and tracks ESE south of the Great
Lakes over the next 36 hours. On the back side of this trough,
significant cold air advection will bring in some of the coldest
temperatures of the year across the Florida peninsula. The trough
pushes east by Monday with upper ridging building into the area from
the Gulf of Mexico allowing for temperatures to moderate to near
normal or above normal into next week.
On the surface, the surface high pressure that has been ridging over
the state and producing warm weather pushes northeast into the
northern Atlantic. The big weather change is on the horizon as a
cold front that is currently located over the central panhandle of
Florida moves eastward through the day. The latest HRRR guidance has
the first band of showers and storms moving into the Nature Coast
between 5-7 pm this evening, Tampa Bay between 7-9 pm and southwest
Florida between 8-10 pm. The Storm Prediction Center continues to
keep all of west central and southwest Florida in a Marginal Risk
for severe weather as the cold front pushes through this evening.
The biggest threat will be gusty damaging winds, heavy downpours and
possibly a waterspout or tornado. The big push of cold air will
begin tonight and Friday as the front pushes south of the area.
Surface high pressure builds in from the west and will help usher in
some much colder and drier air through Saturday. Low temps tonight
may touch freezing for the northern most counties along the Nature
Coast, but the coldest air is not expected to push into the area
until late Friday night into Saturday morning. This has warranted
the issuance of a Wind Chill Advisory for Polk County, Inland Pasco
County and Inland Hillsborough County early Friday morning. It has
also warranted the issuance of a Hard Freeze Watch for Levy County
and a Freeze Watch early Saturday morning for Hernando County
northward through Citrus County including Sumter County.
As the high pressure moves north and then northeast of Florida,
winds shift to the northeast, which will allow for a warming trend
to set up over the Florida peninsula. Pleasant weather will prevail
Sunday through the middle of next week.
&&
.AVIATION...
Prevailing VFR conditions are expected for most of the daytime hours
at the TAF sites. Showers and thunderstorms will move across the TAF
sites this evening causing MVFR/LIFR conditions. More MVFR ceilings
are then expected later tonight behind the cold front. Southerly
winds will increase to 15 to 20 knots with some higher gusts through
the evening, then shifting to the northwest behind the front
later tonight and diminish to 10 to 15 knots by Friday morning.
&&
.MARINE...
A strong cold front will move across the eastern gulf coast waters
late this afternoon and tonight with gusty southerly winds
developing ahead of it shifting to northwesterly behind it. Showers
and thunderstorms out ahead and along the front, some which may be
strong to severe, will move through the waters during this afternoon
and early tonight. Also ahead of the front, some patchy sea fog will
be possible across the nearshore waters. Winds and seas will remain
hazardous through Saturday morning, then decreasing by Sunday with
northeast winds around 10-15 knots and pleasant weather persisting
through the middle of next week.
&&
.FIRE WEATHER...
A cold front approaches the area from the west and will produce
breezy southerly winds out ahead of the front. Winds will shift to
northwesterly and continue through Friday then shift to northerly
and diminish on Saturday. High dispersions will be possible today
and Friday thanks to the breezy conditions. Relative humidity values
are expected to remain above critical levels until Saturday, then
they will dip to around 30-35 percent during the afternoon hours,
but the winds will remain light so no red flag advisory will be
necessary. Moisture values rebound on Sunday and into next week with
no other fire weather concerns expected.
&&
.Preliminary Point Temps/PoPs...
TPA 46 58 36 54 / 90 10 0 0
FMY 51 61 39 58 / 80 0 0 0
GIF 43 56 34 54 / 90 0 0 0
SRQ 50 60 38 55 / 90 10 0 0
BKV 38 55 29 52 / 90 0 0 0
SPG 49 57 41 53 / 90 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory from 1 AM to 10 PM EST Friday for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Hard Freeze Watch from late Friday night through Saturday
morning for Coastal Levy-Inland Levy.
Freeze Watch from late Friday night through Saturday morning for
Coastal Citrus-Coastal Hernando-Inland Citrus-Inland
Hernando-Inland Pasco-Sumter.
Wind Chill Advisory from 4 AM to 8 AM EST Friday for Inland
Hillsborough-Inland Pasco-Polk.
Gulf waters...Small Craft Advisory until 5 PM EST this afternoon for Coastal
waters from Tarpon Springs to Suwannee River FL out 20 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to
60 NM.
Small Craft Advisory from 1 AM Friday to 7 AM EST Saturday for
Coastal waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Englewood to Tarpon Springs FL out 20 to
60 NM-Waters from Tarpon Springs to Suwannee River FL out
20 to 60 NM.
Gale Warning until 1 AM EST Friday for Coastal waters from
Tarpon Springs to Suwannee River FL out 20 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
Tarpon Springs to Suwannee River FL out 20 to 60 NM.
Small Craft Advisory from 7 PM this evening to 7 AM EST Saturday
for Coastal waters from Bonita Beach to Englewood FL out 20
NM-Waters from Bonita Beach to Englewood FL out 20 to 60 NM.
Small Craft Advisory until 7 AM EST Saturday for Coastal waters
from Englewood to Tarpon Springs FL out 20 NM.
Small Craft Advisory from 7 PM this evening to 10 AM EST Friday
for Charlotte Harbor and Pine Island Sound.
Small Craft Advisory until 10 AM EST Friday for Tampa Bay waters.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...42/NormanHazardous weather outlook, Dec 24, 5:48 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 548 AM EST Thu Dec 24 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-242300- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 548 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Strong to severe thunderstorms will be possible as potent cold front moves across the area this afternoon and evening. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains...and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches from Pinellas County southward. ...MARINE IMPACTS... First, strong southwest winds ahead of cold front will bring winds to around 20 knots with gusts to 30 knots, then winds will shift to the northwest to 20 to 25 knot with gusts to 35 knots. Additionally, seas will build up to 10 feet in some areas. This will create hazardous seas which could capsize or damage vessels and reduce visibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. ...EXCESSIVE COLD IMPACT... Strong cold air behind the frontal boundary will bring below freezing temperatures on Saturday. Make sure to dress in layers to protect yourself from the cold. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches from Pinellas County southward continues through early Saturday. ...MARINE IMPACTS... Wind speeds of 20 to 25 with gusts to 30 knots will create hazardous boating conditions for small craft operators through early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. TBW
In the hours before
Special weather statement, Dec 24, 5:19 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
519 PM EST Thu Dec 24 2020
FLZ139-239-242300-
Coastal Levy FL-Inland Levy FL-
519 PM EST Thu Dec 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 600 PM EST...
At 518 PM EST, Doppler radar was tracking a strong thunderstorm 21
miles south of Horseshoe Point, or 33 miles southwest of Chiefland,
moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Fowlers Bluff, Andrews, Williston Municipal Airport, Manattee Road,
Fanning Springs, Otter Creek and Manatee Springs State Park.
LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
2937 8307 2940 8302 2947 8298 2954 8298
2959 8294 2958 8278 2956 8275 2957 8266
2954 8265 2954 8256 2948 8255 2948 8241
2935 8240 2910 8294 2905 8311 2916 8317
TIME...MOT...LOC 2218Z 228DEG 50KT 2912 8324
TBWLocal storm report, Dec 24, 5:53 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM MARINE TSTM WIND 1 SSE CEDAR KEY 29.14N 83.03W
12/24/2020 M43 MPH GMZ850 FL MESONET
NOS NWLON MESONET SITE CKYF1 IN CEDAR KEY,
FL.
&&
TFSpecial weather statement, Dec 24, 5:58 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
558 PM EST Thu Dec 24 2020
FLZ139-142-239-242-242345-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
558 PM EST Thu Dec 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS AND LEVY
COUNTIES UNTIL 645 PM EST...
At 557 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bronson to 22 miles northwest of Crystal
River Airport. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Williston, Bronson, Beverly Hills, Williston Highlands, East Bronson,
Williston Municipal Airport, Black Diamond, Inglis, Otter Creek,
Citronelle, Crystal Manor, River Lakes Manor, Citrus Springs, Pine
Ridge, Lebanon and Stokes Ferry.
LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
2922 8240 2921 8254 2904 8254 2905 8246
2901 8242 2902 8240 2900 8236 2896 8231
2884 8281 2910 8289 2905 8310 2956 8274
2957 8266
TIME...MOT...LOC 2257Z 252DEG 49KT 2942 8261 2907 8287
TBWLocal storm report, Dec 24, 6:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
649 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 E FANNING SPRINGS 29.58N 82.86W
12/24/2020 LEVY FL FIRE DEPT/RESCUE
REPORT RECEIVED OF TREE DOWNED ONTO POWER
LINE NEAR INTERSECTION OF NW 170TH ST. AND
NW 60TH AVE. TIME ESTIMATED FROM RADAR.
&&
THLocal storm report, Dec 24, 7:01 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
701 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 6 NE CHIEFLAND 29.55N 82.79W
12/24/2020 LEVY FL FIRE DEPT/RESCUE
REPORT RECEIVED OF TREE DOWNED NEAR NW 10TH
AVE. AND NW 150TH ST. TIME ESTIMATED FROM
RADAR.
0535 PM TSTM WND DMG 5 SSW CHIEFLAND 29.42N 82.89W
12/24/2020 LEVY FL FIRE DEPT/RESCUE
REPORT RECEIVED OF TREE DOWNED ALONG CR 345
NEAR CR 347. TIME ESTIMATED FROM RADAR.
&&Local storm report, Dec 24, 7:10 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
710 PM EST THU DEC 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM MARINE TSTM WIND 3 W CRYSTAL RIVER 28.90N 82.65W
12/24/2020 M41 MPH CITRUS FL MESONET
MESONET STATION 0212W 2.9 W CRYSTAL RIVER
(WEATHERSTEM).
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 7:14 PM EST | Special Weather Statement | TBW | Hernando, Hillsborough, Pasco, Sumter | 46 min |
| Dec 24, 7:29 PM EST | Special Weather Statement | TBW | Manatee, Pinellas | 31 min |
| Dec 24, 7:48 PM EST | Special Marine Warning | TBW | 87 min | |
| Dec 24, 7:56 PM EST | Special Weather Statement | TBW | Hardee, Hillsborough, Manatee, Polk, Sarasota | 64 min |
| Dec 24, 8:52 PM EST | Special Weather Statement | TBW | Charlotte, DeSoto, Hardee, Highlands, Lee, Polk | 53 min |
| Dec 25, 3:50 AM EST | Freeze Warning | TBW | Citrus, Hernando, Pasco, Polk, Sumter | 29 hr |
| Dec 25, 3:50 AM EST | Hard Freeze Warning | TBW | Levy | 29 hr |
| Dec 25, 2:09 PM EST | Freeze Watch | TBW | Citrus, Hernando, Levy, Pasco, Sumter | 20 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.